Posted by sailpappy (220.127.116.11) on November 05, 2000 at 10:18:03:
In Reply to: rebound headaches posted by cameron on November 05, 2000 at 09:24:01:
Found this at the Mayoclinic site
When pain medications are part of the problem
July 28 1997
If you use any pain reliever for headaches more than three days per week, including acetaminophen and ibuprofen, you may wind up with chronic rebound headaches. It's true that these "quick fixes" may decrease the intensity of your pain for a few hours. But when pain pills are overused, your body may adapt to them. When the effect of the pain relief medication (analgesic) wears off, your pain returns with a vengeance.
A widespread problem
You may become dependent on these drugs without even realizing it. "People get caught in this vicious cycle very innocently," says Mayo Clinic neurologist David W. Dodick, M.D. "Many people and even physicians do not realize that overuse of pain relievers can cause rebound headaches. It's a very widespread problem." Worst of all, when dependence develops in people who experience migraines, the body becomes unable to respond to treatments that can prevent subsequent migraines.
Analgesic rebound headaches usually occur daily or near daily. They vary in intensity, timing and location. Anyone who has a history of migraines or tension-type headaches is at risk for developing rebound headaches from overuse of pain relievers. In general, people with other types of chronic pain such as arthritis are not at risk for analgesic rebound headaches unless they also are prone to headaches.
Signs and symptoms
There is usually a continuous low-grade headache punctuated by several episodes of worsening throughout the day, often as a result of the pain medication's effect wearing off. These headaches are often provoked by even light physical or intellectual effort. They are often accompanied by a feeling of nausea, restlessness, anxiety, irritability, memory problems, difficulty concentrating and depression. "Many patients consume analgesics in anticipation of the next headache, even before it starts, leading to a self-perpetuating cycle of increasing medication consumption and increasing headache severity," Dr. Dodick says.
Getting back on track
Kicking the habit is no picnic, either. You can expect your headache pain to feel worse before it feels better, and you may even experience some nausea and vomiting. The good news is that among those who successfully wean themselves from analgesics, 80 percent will experience significant headache relief by 2 months. In addition, appropriate medications designed for the treatment of migraine may then become quite effective.
You may want to undergo this "weaning" process under a doctor's supervision. Various treatments are available to alleviate the headaches and side effects associated with drug withdrawal. Medications to prevent migraines are started concurrently with the weaning process, and specific immediate-relief medications are carefully administered during future headache attacks.
For more information
Migraines - Taking control of your pain
RETURN TO TOP
Post a Followup